Nebraska, 2014

Cold in Nebraska, January 27, 2014

January 27, 2014 · NWS OAX · 5 events in 5 counties and zones

Arctic high pressure building down across the plains lowered temperatures a little below zero across northeast Nebraska and west central Iowa during the early morning hours of January 27th. When combined with northwest winds of 15 to 25 mph, wind chill values fell to around 20 below to 25 below zero.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Arctic high pressure building down across the plains lowered temperatures a little below zero across northeast Nebraska and west central Iowa during the early morning hours of January 27th. When combined with northwest winds of 15 to 25 mph, wind chill values fell to around 20 below to 25 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 26, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 26, 11:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1142 PM CST SUN JAN 26 2014

.UPDATE...
ISSUED AT 1142 PM CST SUN JAN 26 2014

ALTHOUGH AN ISOLATED LOCATION OR TWO MAY TOUCH WIND ADVISORY
CRITERIA YET FOR AN HOUR OR TWO...FOR THE MOST PART SUSTAINED
WINDS HAVE DROPPED BELOW 30 MPH AND FURTHER DECREASES ARE
EXPECTED. SO CLEANED UP HEADLINES BY CANCELING WIND ADVISORY A A
LITTLE BEFORE THE 06Z EXPIRATION.

&&

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 245 PM CST SUN JAN 26 2014

ARCTIC HIGH PRESSURE WILL BE THE DOMINANT FEATURE IN THE SHORT
TERM WITH TEMPERATURES THE PRIMARY FORECAST CONCERN.

ARCTIC COLD FRONT WAS JUST BEGINNING TO MOVE INTO NORTHERN PARTS
OF THE AREA AT 20Z. STRONG NORTHWEST WINDS ARE HELPING TO MIX LOW
LEVELS AND ALLOW TEMPERATURES TO CLIMB INTO THE LOWER AND MID 50S
EARLY THIS AFTERNOON IN ADVANCE OF THE COLD SURGE. TEMPERATURES
WILL CONTINUE TO FALL THROUGH THE NIGHT AS THE ARCTIC HIGH BUILDS
SOUTH WITH READINGS IN THE SINGLE DIGITS ABOVE OR BELOW ZERO BY
12Z. WIND CHILL ADVISORY WILL BE EXPANDED SOUTH TO THE KANSAS
BORDER FOR LATER TONIGHT INTO MONDAY MORNING. OTHERWISE...NO OTHER
CHANGE TO CURRENT HEADLINES.

COLD BUT DRY CONDITIONS FOR MONDAY THROUGH TUESDAY NIGHT AS HIGH
PRESSURE SETTLES OVER THE AREA WITH DECREASING WINDS DURING THE
DAY ON MONDAY. WARMER TEMPERATURES RETURN WEDNESDAY AS THE HIGH
SHIFTS TO THE SOUTHEAST AND NEXT SURFACE TROUGH MOVES INTO THE
PLAINS REGION.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 PM CST SUN JAN 26 2014

PCPN CHANCES AND TEMPERATURES WILL BE THE MAIN CONCERNS DURING THIS
PERIOD. THE 500 MB PATTERN WILL START OUT WITH WEST/NORTHWEST FLOW
IN OUR AREA...WITH A RIDGE ALONG 140-160W THAT SHOULD EXTEND TOWARD
THE NORTH POLE. SPLIT FLOW PATTERN IS EXPECTED TO ALLOW THE NORTHERN
BRANCH TO BRING SOME COLD AIR INTO OUR AREA...WHILE THE SOUTHERN
STREAM BRINGS IN SOME PACIFIC MOISTURE FROM THE SOUTHWEST LATER IN
THE WEEK.

MODELS ARE ONLY IN PRETTY GOOD AGREEMENT WITH THE LARGE SCALE
FEATURES BUT DIFFER ON TIMING OF SHORTWAVE ENERGY MOVING ACROSS THE
REGION. SO...HAVE FAIRLY HIGH CONFIDENCE THAT WE WILL HAVE A COUPLE
OF PCPN EVENTS IN THIS PERIOD...ITS JUST TOUGH TO SAY EXACTLY WHEN.
THE MOST LIKELY TIMES APPEAR TO BE WEDNESDAY NIGHT AND FRIDAY...BUT
ALSO POSSIBLY SUNDAY.

HIGHS SHOULD BE MAINLY 20S TO MID 30S. LOWS SHOULD BE MOSTLY 10 TO
20...BUT SOME SINGLE DIGITS WILL BE POSSIBLE NORTH AND SOME LOWER
20S POSSIBLE SOUTH.

PATTERN MAY ALSO REMAIN SOMEWHAT ACTIVE IN THE 7 TO 10 DAY PERIOD.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1100 PM CST SUN JAN 26 2014

SURFACE WINDS SHOULD CONTINUE DECREASING TONIGHT. HOWEVER...A FEW
PERIODS OF STRONGER GUSTS COULD PERSIST EARLY ALONG WITH OCCASIONAL
MVFR CIGS AS A FEW STRATO CUMULUS CLOUD PATCHES MOVE SE. VFR
CONDITIONS ARE EXPECTED AT TAF SITES AFTER SUNRISE IF NOT BEFORE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 10 AM CST MONDAY FOR NEZ011-012-
     015>018-031>034.

     WIND CHILL ADVISORY FROM 3 AM TO 10 AM CST MONDAY FOR NEZ030-
     042>045-050>053-065>068-078-088>093.

IA...WIND CHILL ADVISORY UNTIL 10 AM CST MONDAY FOR IAZ043-055-056.

     WIND CHILL ADVISORY FROM 3 AM TO 10 AM CST MONDAY FOR IAZ069-079-
     080-090-091.

&&

UPDATE...CHERMOK
SHORT TERM...FOBERT
LONG TERM...MILLER
AVIATION...CHERMOK
Hazardous weather outlook, Jan 26, 11:03 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1103 PM CST SUN JAN 26 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271915-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1103 PM CST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

ALTHOUGH NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS OVER 40 MPH
WILL CONTINUE DECREASING TONIGHT...TEMPERATURES WILL FALL TO ZERO
OR A LITTLE BELOW. WHEN COMBINED WITH THE WIND...THESE COLD
TEMPERATURES WILL LOWER WIND CHILL VALUES TO 20 BELOW TO 29 BELOW
ZERO OVER MOST OF THE REGION TONIGHT INTO LATE MONDAY MORNING. A
WIND CHILL ADVISORY REMAINS IN EFFECT FOR THE REGION FOR THAT TIME
PERIOD.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

WIND CHILL TEMPERATURES COULD AGAIN REACH THE 20 TO 29 BELOW ZERO
RANGE TUESDAY MORNING ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL
IOWA. WINDS WILL BE LIGHTER THAN TONIGHT...BUT TEMPERATURES SHOULD
BE COLDER.

SOME LIGHT SNOW WILL ALSO BE POSSIBLE WEDNESDAY NIGHT...THEN AGAIN
ON FRIDAY AS A COUPLE OF WEATHER SYSTEMS MOVE ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

CHERMOK

In the hours before

Local storm report, Jan 26, 10:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1052 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     NON-TSTM WND GST BELLEVUE                41.16N 95.92W
01/26/2014  M58.00 MPH       SARPY              NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Jan 26, 10:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1053 PM CST SUN JAN 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     NON-TSTM WND GST 3 ENE AVOCA             41.50N 95.29W
01/26/2014  M58 MPH          POTTAWATTAMIE      IA   MESONET

            MESONET STATION 3 ENE AVOCA /RAVI4/

&&

NWS OMAHA/VALLEY NE
IRIS SYSTEM
Local storm report, Jan 26, 10:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1055 PM CST SUN JAN 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     NON-TSTM WND GST 8 WSW SIDNEY            40.69N 95.78W
01/26/2014  M58 MPH          FREMONT            IA   MESONET

            MESONET STATION 4 E NEBRASKA CITY /RSDI4/

&&

NWS OMAHA/VALLEY NE
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Knox

When
January 27, 12:00 AM CST to 10:00 AM CST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cedar

When
January 27, 12:00 AM CST to 10:00 AM CST
Where
Cedar forecast zone
Reported by
Official NWS Observations
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
January 27, 12:00 AM CST to 10:00 AM CST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Cold/Wind Chill, Thurston

When
January 27, 12:00 AM CST to 10:00 AM CST
Where
Thurston forecast zone
Reported by
Official NWS Observations
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Cold/Wind Chill, Burt

When
January 27, 12:00 AM CST to 10:00 AM CST
Where
Burt forecast zone
Reported by
Official NWS Observations
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485121, 485122, 485123, 485124, 485125.